Washington, 2010

Heavy Snow in Washington, December 27 to 28, 2010

December 27 to 28, 2010 · NWS PQR · 1 event in 1 county or zone

A series of strong weather systems brought heavy snow accumulations to the south Washington Cascades.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A series of strong weather systems brought heavy snow accumulations to the south Washington Cascades.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Dec 27, 8:45 AM PST, 5 hours 15 minutes earlier.

Area forecast discussion, Dec 27, 8:45 AM PST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
845 AM PST MON DEC 27 2010

.SYNOPSIS...WET WEATHER TO CONTINUE...ALONG WITH SOME WINDY
CONDITIONS TONIGHT INTO TUE. THEN TURNING COLDER WED...WITH SOME
THREAT OF SNOW...EVEN DOWN TO INTERIOR VALLEY FLOORS POSSIBLY. LATER
PART OF THE WEEK WILL FOCUS ON COLDER WEATHER...AND MAYBE A BIT OF
OCCASIONAL RAIN OR SNOW...DEPENDING ON ELEVATION.
&&

.SHORT TERM...PLENTY OF CLOUDS OFFSHORE...WHICH SIGNAL A RETURN TO
VERY WET CONDITIONS TO RETURN. SATELLITE IMAGERY CLEARLY SHOWS
THE OVERRUNNING CLOUDS FROM THE NEXT SYSTEM ALREADY REACHING THE
COAST AND SPREADING INLAND. RADAR SHOWING SOLID BAND OF LIGHT RAIN
SPREADING INLAND ON THE COAST AND COAST RANGE. WILL CONTINUE TO SEE
LIGHT RAIN INCREASE ACROSS THE REGION TODAY.

WARM ADVECTION PATTERN WILL CONTINUE TODAY AND TONIGHT...FORCING SNOW
LEVELS TO CLIMB. BY LATE THIS EVENING...BOTH GFS AND NAM SHOW
1000-500 MB THICKNESS VALUES RISING TO AROUND 543 DM IN
THE CASCADES...WHICH TRANSLATES TO ABOUT A 4000 FOOT SNOW LEVEL.
THERE MAY BE A SLIGHT EAST COMPONENT TO THE LOW-LEVEL FLOW SO KEPT
SNOW LEVELS A LITTLE LOWER. BY 12Z TUE 850 MB TEMPS AND THICKNESS
VALUES SEEM TO PEAK FOR THE CASCADES...NEAR 2C AND 546 DM
RESPECTIVELY. EXPECT A GOOD SLUG OF MOISTURE TO HIT THE COAST
STARTING LATE THIS AFTERNOON...THEN SPREADING FURTHER INLAND TONIGHT.
SIGNIFICANT SNOWFALL WILL OCCUR AT THE PASSES AND SKI RESORTS TONIGHT
THROUGH TUE MORNING. WILL MAINTAIN WINTER STORM WARNING FOR LATE
TODAY AND TONIGHT DUE TO ANTICIPATED HEAVY SNOW IN THE CASCADES.

WIND MAY BECOME AN ISSUE ALONG THE COAST LATE THIS AFTERNOON AND THIS
EVENING. AS PER PREVIOUS SHIFT...HIGH WIND WATCH WAS DROPPED. NOTHING
IN THE LATEST ROUND OF MODELS SCREAMS WARNING. THE 06Z NAM SEEMS TO
BE A BIT SLOWER MOVING THE SURFACE LOW NORTH OF ASTORIA COMPARED TO
THE PREVIOUS COUPLE RUNS. IT IS ALSO A LITTLE WEAKER WITH THE SURFACE
LOW...AT 00Z TUE THE NAM AND GFS SHOW A 1006 MB LOW WITH A 6-7 MB
KAST-KOTH GRADIENT. WOULD LIKE TO SEE 8 MB OR MORE FOR MORE
CONFIDENCE. LOOKS LIKE THE PEAK WIND PERIOD WILL BE 00Z TO TO ABOUT
10Z OR SO. HOWEVER... THE 4KM WRF INDICATES 30-35 KT 10M WIND SPEEDS
AT 00Z AND 06Z. THE NAM ALSO SHOWS A SMATTERING OF 50-55 KT 950 MB
WIND BARBS ALONG THE COAST 03Z TO 09Z.ALL SAID...DECENT GRADIENTS TO
KEEP IT BREEZY ON THE COAST...WITH WINDS GUSTING 45 TO 55 MPH ON THE
COAST...WITH 25 TO 40 MPH GUSTS INLAND. STILL CANNOT RULE OUT A STRAY
60 MPH GUST SOMEWHERE...LIKELY THE YAQUINA BAY BRIDGE OR SOME
HEADLAND LOCATION.

A STRONG COLD SHORT WAVE WILL DROP DOWN FROM THE NORTHWEST TUESDAY
NIGHT AND WEDNESDAY...BRINGING INCREASING SHOWERS AND MUCH COLDER AND
LOWER SNOW LEVELS WITH IT. 1000 TO 500 MB THICKNESS DROP BELOW 522 DM
WEDNESDAY AND THIS COULD THREATEN SOME SNOW NEAR THE VALLEY FLOOR ON
WEDNESDAY.					ROCKEY/WEISHAAR

.LONG TERM...MAIN STORY FOR THE BEGINNING OF THE EXTENDED PERIOD IS
THE REMAINDER OF THE COLD UPPER TROUGH IMPACTING THE REGION EARLY
THURSDAY. HIGH PRESSURE BEGINS SPREADING INTO THE PACIFIC NORTHWEST
BY THURSDAY AFTERNOON. AS SUCH...AND IN AGREEMENT WITH NEIGHBORS
DECIDED TO CUT POPS THU. NEED TO WATCH FOR LITTLE SHORT-WAVES DIVING
DOWN IN THE NORTH FLOW...BUT THE OVERLAND TRAJECTORY WOULD LIMIT ANY
PRECIP. THE ECMWF AND GFS SHOW OFFSHORE FLOW RETURNING THU NIGHT AND
STRENGTHENING FRIDAY. THE CURRENT GRIDS APPEAR TO BE TOO WET IN THAT
TIME FRAME. THE EAST FLOW WILL KEEP THINGS RATHER COOL. MEDIUM RANGE
MODELS DIVERGE QUITE A BIT STARTING 12Z SAT. GFS WANTS TO SEND A
CLOSED UPPER LOW DOWN THE COASTLINE WHILE THE ECMWF KEEPS IT MUCH
FURTHER OFFSHORE...AND OF COURSE THE CANADIAN IS SOMEWHERE IN THE
MIDDLE. ONCE THAT SYSTEM DEPARTS...WHEREVER IT ENDS UP GOING...MODELS
SEEM TO AGREE THAT SUNDAY WILL BE DRY . OF COURSE...WITH THE
PROLONGED OFFSHORE FLOW ALL EYES WILL BE FOCUSED ON WHAT HAPPENS WHEN
THE NEXT WEATHER SYSTEM ENCOUNTERS THE COLDER ENVIRONMENT. WILL JUST
HAVE TO SEE HOW THINGS PLAY OUT. WEISHAAR
&&

.AVIATION...MIXTURE OF MVFR AND VFR THIS MORNING FROM DEPARTING
SHOWERS LOWERING TO MOSTLY MVFR THROUGH THE DAY AND TONIGHT AS A
WARM FRONT SPREADS IN. MAY SEE SOME IFR IN HEAVIER RAIN ESPECIALLY
AT THE COAST LATER THIS AFTERNOON AND TONIGHT BUT ALSO LOCALLY
INLAND THIS EVENING. A STRONG COLD FRONT MOVING THROUGH LATER
TONIGHT AND EARLY TUESDAY WILL KEEP AT LEAST MVFR CONDITIONS
CONTINUING. STRONG GUSTY SOUTH WINDS ARE EXPECTED ALONG THE COAST
LATER TODAY AND TONIGHT.

KPDX AND APPROACHES...MOSTLY VFR EARLY TODAY THEN MVFR DEVELOPING
DURING THE AFTERNOON AND CONTINUING TONIGHT. PT
&&

.MARINE...A DEVELOPING SURFACE LOW IS EXPECTED TO PASS JUST TO
THE NORTH OF THE COASTAL WATERS LATE TODAY AND TONIGHT AT AROUND
1005 MB. THE ASSOCIATED WARM FRONT WILL PRODUCE GALE FORCE WINDS.
THESE WINDS ARE NOT EXPECTED TO DROP UNTIL THE COLD FRONT MOVES
ACROSS THE WATERS AND INLAND LATE TONIGHT IN THE NORTH AND AROUND
SUNRISE TUESDAY IN THE SOUTH. WINDS WILL EASE SOME TUESDAY BEFORE
INCREASING TO SMALL CRAFT LEVELS BY WEDNESDAY AS A COLDER SYSTEM
DROPS IN FROM THE NORTH. SEAS ARE A COUPLE OF FEET BELOW THE
MODELS THIS MORNING BUT WILL RISE TO MID TEENS LATER TODAY AND
TONIGHT AS WINDS INCREASE...BRIEFLY DROPPING TO CLOSE TO 10 FT
LATE TUESDAY AND EARLY TUESDAY NIGHT. SEAS WILL INCREASE WITH
INCREASING NORTHERLY WINDS WEDNESDAY. PT
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     TUESDAY FOR CASCADES IN LANE COUNTY-NORTHERN OREGON
     CASCADES.

WA...WINTER STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST
     TUESDAY FOR SOUTH WASHINGTON CASCADES.

PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL NOON PST TODAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON PST TODAY FOR
     COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT TO 60
     NM.

     GALE WARNING FROM NOON TODAY TO 2 AM PST TUESDAY FOR COASTAL
     WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT TO 60 NM.

     GALE WARNING FROM NOON TODAY TO 6 AM PST TUESDAY FOR COASTAL
     WATERS FROM CASCADE HEAD TO FLORENCE OR OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR UNTIL 6 AM TUE.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Dec 27, 6:13 AM PST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
613 AM PST MON DEC 27 2010

ORZ011-013-WAZ019-281715-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT LATE THIS AFTERNOON THROUGH
TONIGHT. ONE TO TWO FEET OF SNOW IS POSSIBLE BY THE END OF TONIGHT
AT THE SKI RESORTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WINTER STORM WARNING CONTINUES THROUGH TUESDAY EVENING. SNOW
LEVELS WILL PLUMMET TUESDAY NIGHT. AN ADDITIONAL 8 TO 16 INCHES IS
POSSIBLE TUESDAY THROUGH TUESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010-012-014-WAZ020-040-281715-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-
WILLAPA HILLS-SOUTH WASHINGTON CASCADE FOOTHILLS-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW LEVELS WILL PLUMMET TUESDAY NIGHT...FALLING TO 1000 FEET
IN THE NORTH PORTIONS TO 1500 FEET IN THE SOUTHERN PORTIONS BY
DAWN WEDNESDAY. SNOW LEVELS WILL RANGE FROM 500 TO 1000 FEET
WEDNESDAY. SNOWFALL OF 2 TO 8 INCHES WILL BE POSSIBLE TUESDAY
NIGHT THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

ORZ001-002-005>009-WAZ021>023-039-281715-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. HOWEVER...WIND GUSTS TO 55 MPH
WILL BE POSSIBLE LATE THIS AFTERNOON THROUGH TONIGHT ALONG THE
COAST...ESPECIALLY NEAR HEADLAND LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SNOW LEVELS WILL DROP SUBSTANTIALLY LATE TUESDAY NIGHT AND
WEDNESDAY. MINOR ACCUMULATIONS OF AN INCH WILL BE POSSIBLE ABOVE
500 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ250-255-270-275-281715-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
613 AM PST MON DEC 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNING IN EFFECT FROM NOON TODAY THROUGH LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HAZARDOUS WEATHER IS NOT EXPECTED DURING THE PERIOD.
HOWEVER...WEST TO NORTHWEST SWELL OF 14 TO 18 FEET CAN BE EXPECTED
TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED TODAY.

In the hours before

Special weather statement, Dec 27, 12:00 PM PST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1200 PM PST MON DEC 27 2010

ORZ003>014-WAZ019-020-022-023-039-040-281800-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
INCLUDING THE CITIES OF...VERNONIA...JEWELL...TRASK...
GRANDE RONDE...TIDEWATER...SWISSHOME...ST. HELENS...CLATSKANIE...
HILLSBORO...PORTLAND...OREGON CITY...GRESHAM...SALEM...
MCMINNVILLE...DALLAS...EUGENE...CORVALLIS...ALBANY...HOOD RIVER...
CASCADE LOCKS...MULTNOMAH FALLS...SANDY...
SILVER FALLS STATE PARK...SWEET HOME...GOVERNMENT CAMP...
DETROIT...SANTIAM PASS...VIDA...LOWELL...COTTAGE GROVE...
MCKENZIE BRIDGE...OAKRIDGE...WILLAMETTE PASS...PARKDALE...ODELL...
COLDWATER RIDGE VISITORS CENTER...MOUNT ST. HELENS...FRANCES...
RYDERWOOD...LONGVIEW...KELSO...CASTLE ROCK...STEVENSON...
SKAMANIA...VANCOUVER...BATTLE GROUND...WASHOUGAL...TOUTLE...
ARIEL...COUGAR
1200 PM PST MON DEC 27 2010

...TURNING COLDER BY MIDWEEK...AND COLD TO END THE YEAR...

AFTER A MILD START TO THE LAST WEEK OF THE YEAR...A COLD FRONT
WILL PUSH ACROSS THE REGION TUESDAY NIGHT...USERING IN MUCH COLDER
WEATHER. IN THE LOWLANDS...OVERNIGHT LOWS EXPECTED IN THE MIDDLE
TO UPPER 20S...WHILE THE AFTERNOON HIGH TEMPERATURES WILL LIKELY
BE ONLY IN THE 30S. TEMPERATURES WILL BE COLDER IN THE CASCADES.

THIS IS NOT AN ARTIC OUTBREAK OF AIR...AND NOT A LOT OF EAST WIND
IS EXPECTED. HOWEVER...IT WILL BE COLD ENOUGH TO SEE SNOW
SHOWERS WEDNESDAY INTO THURSDAY. AT THIS TIME...SNOW ACCUMULATIONS
ARE EXPECTED TO BE LIGHT...THROUGH AN INCH OR TWO ARE POSSIBLE
ABOVE 500 FEET...OR ON HIGHER HILLS OF THE INTERIOR VALLEYS.

OVER THE COAST RANGE AND THE CASCADES...POTENTIAL FOR SNOW IS
BETTER. AT THIS TIME...THERE IS POTENTIAL FOR 3 TO 6 INCHES OF
SNOW IN THE COAST RANGE ABOVE 1000 FEET...AND PERHAPS 5 TO 10
INCHES IN THE CASCADES.

ANOTHER FAST MOVING SYSTEM WILL PASS ACROSS THE REGION FRIDAY AND
SATURDAY...WITH ANOTHER CHANCE OF SNOW SHOWERS.

IF YOU ARE PLANNING TRAVEL OVER THE MOUNTAINS AND THROUGH THE
WOODS LATER THIS WEEK...MONITOR THE LATEST WEATHER FORECASTS AND
POSSIBLE WARNINGS OR ADVISORIES. BE PREPARED FOR WINTERY DRIVING
CONDITIONS...ESPECIALLY OVER THE CASCADES RANGE.

ROCKEY.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, South Washington Cascades

When
December 27, 2:00 PM PST to December 28, 3:00 AM PST
Where
South Washington Cascades forecast zone
Reported by
SNOTEL

The Lone Pine SNOTEL site measured 16 inches of new snow. Other reports of heavy snow were 13 inches at the Spencer Meadow SNOTEL.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2010Every state in 2010This day in weather historyWarnings in Washington, December 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273097.